Alert archive / Pennsylvania / Frost Advisories in 2018

Frost Advisory 4, NWS State College, PA

October 24, 2018Lancaster County, York County, Pennsylvania

NWS State College, PA issued this frost advisory at Oct 24, 2018, 2:33 PM EDT for Lancaster County, York County, Pennsylvania. It took effect at Oct 25, 2018, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2018, 2:33 PM EDT (18:33 UTC)
In effect from
Oct 25, 2018, 2:00 AM EDT
Expired
Oct 25, 2018, 9:00 AM EDT
In force
7 hr
Issued by
NWS State College, PA

Counties Lancaster County, PA, York County, PA

The radar

The Sterling radar (KLWX), 141 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WWUS71 KCTP 241833
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
233 PM EDT Wed Oct 24 2018

...Light winds and clear skies will lead to frost later tonight 
through mid morning Thursday...


PAZ065-066-250245-
/O.NEW.KCTP.FR.Y.0004.181025T0600Z-181025T1300Z/
York-Lancaster-
Including the cities of York and Lancaster
233 PM EDT Wed Oct 24 2018

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

The National Weather Service in State College has issued a Frost
Advisory, which is in effect from 2 AM to 9 AM EDT Thursday.

* TEMPERATURES...In the lower 30s.

* TIMING...Late night through mid morning.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation. Potted plants should be brought indoors.

&&

$$
1 follow-up statement
560 
WWUS71 KCTP 242259
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
659 PM EDT Wed Oct 24 2018

...Light winds and clear skies will lead to areas of frost 
Thursday morning...

PAZ065-066-251300-
/O.CON.KCTP.FR.Y.0004.181025T0600Z-181025T1300Z/
York-Lancaster-
Including the cities of York and Lancaster
659 PM EDT Wed Oct 24 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
THURSDAY...

* TEMPERATURES...In the mid 30s.

* TIMING...Late tonight through mid morning Thursday.

* IMPACTS...Frost may damage sensitive vegetation. Take steps now
  to protect tender plants from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation. Potted plants should be brought indoors.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at Oct 24, 11:48 AM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Oct 24, 11:48 AM EDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service State College PA
1148 AM EDT Wed Oct 24 2018

.SYNOPSIS...

A gusty northwest wind will occur today thanks to a strong
difference in pressure between high pressure over the Upper
Great Lakes and low pressure over Nova Scotia.

Below normal temperatures will continue through Thursday as a
large area of high pressure slides southeast across the state.
Fair conditions will last into Friday before an storm system
moves up along the coast Friday night and Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

Gusty NW winds and a shield of broken to overcast stratocu will
continue this afternoon under the cold upper cyclonic flow.
Clouds will begin to mix out later this afternoon and evening
with the approach of surface high pressure from the upper Gr
Lakes. A stray flurry or sprinkle cannot be ruled out over the
higher elevations, but I removed the mention of measurable
precipitation.

Max temps will range from around 40 over the NRN Mountains to
the mid 50s along the MD border.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
High pressure will gradually build in from the west later
tonight through midday Friday providing dry weather with below
normal temps and decreasing wind.

The wind and temps should stay up just enough across the far SE
part of our CWA (that's still in the growing season) to avert a
freeze, and perhaps nothing more than scattered frost with mins
in the 30s in the SE valleys, while central and northern parts
of the state will see low temps in the Upper 20s and low 30s.

Thursday will feature abundant sunshine and light wind followed
by increasing mid level alto cu and alto stratus clouds late in
the day and at night. Afternoon temps will be 10 deg f or so
below normal.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The extended will start off dry with the fair cool weather
lasting through Thursday night into at least the first half of
Friday.

Models continue to converge on some sort of east coast
cyclogenesis as the energy from still potent eastern Pacific
Hurricane Willa hops across Mexico and become involved with a
baroclinic zone over the northern Gulf of Mexico.

At least through the 84 hour timeframe, the 12Z NAM is faster
with the low and precip overspreading the region. The ECMWF and
Canadian are very similar from that point through about mid day
Saturday showing a surface low tracking up the Del Marva coast.
The GFS is the outlier being slower and more inland with a low
moving near Lancaster County, but not until 12Z Sunday. The GEFS
surface low is not as slow as the 12Z deterministic position,
but it is still slower than the EC and Can models.

I leaned closer to the two faster models showing a cold rain
overspreading the area Friday night and lasting through Saturday
morning, before becoming more showery in the afternoon. There's
still a chance for some wet snow over the higher elevations.
Plume forecasts show the area from Johnstown up and through the
northern mountains with about 30-50% of the members having snow
in them with mainly rain for the rest of the sample stations.
Overall I went a little higher than blended MOS POPs. As far as
snow, this time of year, snow is usually highly dependent on
elevation, time of day or night as well as precipitation rates
and so far this scenario doesn't look to deviate from that
model.

After the main low passes NE of the area during the day Sunday,
the EC and Canadian models bring another chunk of shortwave
energy aloft through the forecast area Sunday night into Monday
morning. If the scenario plays out, that could actually be the
first coating of snow for many locations. The GFS is
significantly slower on this secondary shortwave, about 24 hours
slower in fact.

Overall the extended will see temperatures averaging well below
normal right into early next week.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...

A gusty northwest wind will be the main issue today before
beginning to diminish later this afternoon and especially this
evening. Model soundings support gusts in the 15-25kt range
before diminishing to 10kt or less overnight.

Moisture flowing off of the Great Lakes is resulting in MVFR
ceilings over the Laurel Highlands and NRN Mountains. These
will slowly lift to VFR by mid afternoon. Elsewhere, VFR will
be the rule.

MVFR ceilings will likely return to the NW as the inversion
lowers again tonight. Otherwise terminals will remain VFR
through Thursday.

.Outlook...

Fri...Evening rain/lowering conditions possible, especially
south.

Sat...Widespread MVFR/IFR with rain, especially south.

Sun...Rain/low cigs likely, mainly early.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte/Lambert
NEAR TERM...La Corte/Lambert/Tyburski
SHORT TERM...DeVoir/Lambert
LONG TERM...La Corte/Lambert
AVIATION...La Corte/RXR
Hazardous weather outlook, Oct 24, 5:53 AM EDT, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
553 AM EDT Wed Oct 24 2018

PAZ036-056-057-059-063>066-251000-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
553 AM EDT Wed Oct 24 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered frost is possible Thursday and Friday mornings.

A coastal storm will bring around an inch of rain Friday night
through Saturday night, and gusty east to northeast winds between 25
and 30 mph on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-058-251000-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
553 AM EDT Wed Oct 24 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in Pennsylvania, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.